Combination antiretroviral therapy and the risk of lipid disorders in HIV-infected adults
E.M. Linares Guerra
Facultad de Ciencias Médicas, Ciencias Fisiológicas, Pinar del Río, Cuba
Background: In Cuba, like in other countries, the use of new and
combined antiretroviral therapies substantially improves survival and quality
of life of people with HIV/AIDS. However, its long-term effects may involve a
risk of cardiovascular disease. The objective of the present investigation was
to assess the risk of lipid disorders in people with HIV/AIDS using antiretroviral therapy and how it is
related to the time of exposure to the drugs.
observational, analytic and transversal study was conducted in 152 individuals,
98 of them without antiretroviral therapy and 54 with it. In all studied
individuals the following determinations were carried out: triglycerides, total
cholesterol, very-low-density lipoprotein cholesterol (VLDL-c), high-density
lipoprotein cholesterol (HDL-c) and low-density lipoprotein cholesterol (LDL-c). The serum levels of lipids and lipoproteins were connected to
the time of exposure to antiretrovirals. A comparison of mean values was made
using the test for two independent samples. Different variances were assumed.
The association of quantitative variables was studied through linear
correlation analysis. All comparisons were performed with 95% certainty.
Results: No differences were found in the mean values obtained for serum levels
of HDL-c and LDL-c as both groups were compared, whereas the levels of triglycerides,
cholesterol and VLDL-c increased significantly in people with HIV/AIDS who used
antiretrovirals (p < 0, 01). The frequency of individuals with altered serum
levels of triglycerides, VLDL-c and HDL-c increased significantly with the time
of exposure to the drugs (p< 0, 01).
results contribute to the growing body of evidence implicating antiretroviral
therapy in the development of blood lipid abnormalities. The elevated frequency of individuals with hypertriglyceridemia
and diminished HDL-c, may mean that patients such as these are
at elevated risk for cardiovascular events in the future.
Back to the Programme-at-a-Glance